The popular heartburn relief medication, Zantac, is being pulled off drugstore shelves nationwide. The U.S. Food and Drug Administration (FDA) ordered that the over-the-counter medication and its generic form, ranitidine, be recalled due to unacceptable levels of N-nitrosodimethylamine (NDMA), a nitrosamine impurity and probable human carcinogen found in the medicines.
Luckily, the Charleston-based law firm, Tiano O’Dell, has all the information patients need to know about Zantac and the potential cancerous ingredient linked to the drug:
What is NDMA and how is it dangerous?
NDMA is considered to be a carcinogen and research has shown that ingesting large amounts of NDMA could potentially put people at risk for kidney, bladder, colorectal, intestinal, liver pancreatic or stomach cancer. Overexposure to NDMA can also cause yellowing of the skin, nausea, fever, vomiting, and dizziness.
Have medications containing NDMA been recalled in the past?
Yes. In fact, over the past year, NDMA was one of the chemicals behind the recall of Losartan, a medication used to treat high blood pressure.
Are all Zantac and generic products affected?
It is important to know that not all U.S.-marketed ranitidine products have been recalled. There are still ranitidine products on the shelves.
Should you stop taking Zantac and all ranitidine medicines?
FDA does not have scientific evidence to recommend whether individuals should continue or stop taking ranitidine medicines at this time. However, the agency is conducting further tests to determine the risk to consumers. The FDA advises that if you wish to discontinue using the drug to speak with your doctor before doing so.
Are there other heartburn relief OTC medications that I can switch to?
Yes. According to the FDA’s website, preliminary tests of alternatives such as Pepcid (famotidine), Tagamet (cimetidine), Nexium (esomeprazole), Prevacid (lansoprazole) and Prilosec (omeprazole) show no NDMA in the medicines.
Again, it’s best to speak with your provider if you have any concerns about switching medications or hesitation about continuing to use Zantac or other ranitidine medicines.